Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Louisville, KY

August 4, 2003Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 2:02 PM EDT for Nelson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 2:02 PM EDT (18:02 UTC)
Expired
Aug 4, 2003, 2:30 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Nelson County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KLMK 041802
SVRLMK
KYC179-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
202 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 230 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SAMUELS...OR ABOUT 29 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAZARETH...BARDSTOWN...COXS CREEK AROUND 215 PM EDT
  BLOOMFIELD AROUND 230 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3792 8556 3775 8566 3776 8535 3790 8528

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 10:30 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 AM EDT MON AUG 4 2003

...SHORT TERM UPDATE...

SHARP 500MB TROF MVG THRU FA TODAY. LIFT ASSOC WITH 300MB JET STREAK
ON UPSTREAM SIDE OF THIS TROF, IN COMBINATION WITH MODERATELY
UNSTABLE AIRMASS, SHOULD ALLOW FOR SCT TSRA FOR REMAINDER OF TODAY.
PER RADAR TRENDS AND FRESH MOS GUIDANCE, HIGHEST CHCS LOOK TO BE
ACROSS NRN 1/2 OF FA, CLOSER TO SFC TROF. SIG AMTS OF SMALL HAIL
WERE OBSERVED WITH ACTIVITY OVER LOU METRO LAST NIGHT, INDICATIVE OF
LOWER FRZ LVLS WITHIN TROF AXIS. GIVEN THIS AND FCST INSTABILITIES,
ADDTL STORMS WOULD HAVE POTL TO PRODUCE HAIL AND HIGH WIND GUSTS
TODAY. XXV

.LMK...NONE.
Hazardous weather outlook, Aug 4, 6:00 AM EDT, 8 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY AND TONIGHT AS AN
UPPER LEVEL DISTURBANCE REMAINS NEARLY STATIONARY ACROSS THE GREAT
LAKES. THE STRONGEST STORMS SHOULD OCCUR OVER THE SOUTHERN PORTION
OF CENTRAL KENTUCKY WHERE THE STORM PREDICTION CENTER HAS INDICATED
THAT A SLIGHT RISK FOR SEVERE STORMS EXISTS. THE PRIMARY THREAT FROM
THESE STORMS WILL BE GUSTY WINDS, LIGHTNING, AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY..

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:00 AM EDTSevere Thunderstorm WarningLMKJefferson45 min
Aug 4, 8:36 AM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas24 min
Aug 4, 8:40 AM EDTSevere Thunderstorm WarningLMKNicholas20 min
Aug 4, 7:57 PM EDTSevere Thunderstorm WarningLMKOhio33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.